Missouri, 2024

Tornado in Missouri, July 26, 2024

July 26, 2024 · NWS PAH · 1 event in 1 county or zone

A frontal boundary across southernmost portions of Missouri and Kentucky became a focal point for developing afternoon thunderstorms on the 26th, with progression slowly expanding northward. One of these storms just south of Cairo, Illinois in Mississippi County, Missouri produced a brief landspout tornado with multiple reports submitted with pictures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A frontal boundary across southernmost portions of Missouri and Kentucky became a focal point for developing afternoon thunderstorms on the 26th, with progression slowly expanding northward. One of these storms just south of Cairo, Illinois in Mississippi County, Missouri produced a brief landspout tornado with multiple reports submitted with pictures. MLCAPE was 2000 J/kg while shear and helicity were very limited.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 26, 11:10 AM CST, 1 hour 17 minutes earlier. Its key messages:

  • A daily chance of showers and storms for all or a portion of the region will continue through at least next Friday. However, the Evansville Tri State may stay dry through Saturday.
  • Below normal high temperatures in the middle and upper 80s will continue through Sunday and possibly into Monday.
  • Temperatures and humidity levels will trend upward through the work week, with head index readings 100-105 possible Tuesday through next Friday. The pattern may also be more conducive for heavy rainfall and flash flooding.
Area forecast discussion, Jul 26, 11:10 AM CST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1210 PM CDT Fri Jul 26 2024

.KEY MESSAGES...

- A daily chance of showers and storms for all or a portion of
  the region will continue through at least next Friday.
  However, the Evansville Tri State may stay dry through
  Saturday.

- Below normal high temperatures in the middle and upper 80s
  will continue through Sunday and possibly into Monday.

- Temperatures and humidity levels will trend upward through the
  work week, with head index readings 100-105 possible Tuesday
  through next Friday. The pattern may also be more conducive
  for heavy rainfall and flash flooding.

&&

.DISCUSSION...
Issued at 254 AM CDT Fri Jul 26 2024

Surface high pressure will finally bring some dry air into the
northeast half of the region today. This will limit scattered to
numerous showers and thunderstorms to the southwest half of the
region. A weak upper low currently over Arkansas will begin to
lift north late today and tonight. This could help keep some
convection going into the evening and then again late tonight,
mainly over southeast Missouri.

The weekend is trending wetter for the entire Quad State as the
upper low lifts north and then east across the region. Coverage
will be greatest over southeast Missouri Saturday and then east
of the Mississippi Saturday night and Sunday. There will be some
southwest flow aloft Sunday, but the shear will still be rather
weak. A stray strong storm with gusty winds cannot be ruled out,
but the primary concerns through the weekend will continue to be
locally heavy rainfall and lightning.

The strong upper ridge will build over the Plains and Rockies
Monday through Wednesday. This will result in a dirty northwest
flow over Quad State for the entire work week. The GFS and ECMWF
ensembles continue to indicate highly anomalous low-level
moisture over the Quad State through the work week, which will
either contribute to extreme heat and humidity, or support a
parade of MCSs with a heavy rainfall and flash flooding threat.

In the absence of clouds and precipitation, high temperatures
will max out in the middle 90s Wednesday and Thursday. With
dewpoints in the middle 70s, heat indices will climb up near 105
degrees both days. A Heat Advisory may be needed.

There are signs by next Friday that an upper trough may settle
over the Quad State as the upper high builds farther to the
west. This could bring an end to the heat and humidity and MCS
potential.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1210 PM CDT Fri Jul 26 2024

Convection will be primary operational hazard today. Expecting
storms to become more numerous over SEMO and WKY possibly
spreading a little further north into SIL and SWIN over the
next several hours. Storms will be slow moving so if they find a
terminal they may sit for a while. High clouds didn't dissuade
fog last night and likely won't again tonight as low level
moisture continues to increase. Once fog mixes out prevailing
VFR conditions are expected before showers and storms
potentially increase once again.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...JGG
AVIATION...DRS
Hazardous weather outlook, Jul 26, 2:11 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CDT Fri Jul 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CDT Fri Jul 26 2024 /411 AM EDT Fri Jul 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today generally
to the south of a line from Perryville Missouri to Calhoun
Kentucky. Coverage should be greatest in the afternoon. Locally
heavy rainfall, gusty winds, and lightning will be the primary
concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected mainly over
southeast Missouri Saturday and east of the Mississippi Saturday
night into Sunday. Locally heavy rainfall, gusty winds, and
lightning will be the primary concerns.

Daily chances of thunderstorms Monday through Thursday will have
an enhanced potential for heavy rainfall and flash flooding.
Lightning and gusty winds can also be expected.

Afternoon heat index values will climb into the 100 to 105 degree
range throughout the Quad State Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

The radar

The Paducah radar (KPAH), 38 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mississippi

When
July 26, 12:27 PM CST to 12:28 PM CST
Where
Mississippi County, 1.3 mi ESE of Alfalfa Center to 1.28 mi ESE of Alfalfa Center
Rating
EFU
Path length
0.38 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
36.960, -89.180

Multiple photos were reported of a landspout tornado on the southwest side of Cairo near the Mississippi River which formed near the intersection of a small cell and an outflow boundary. No damage was reported with this landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203019.